Advertisement

Combinatorica

, Volume 38, Issue 2, pp 487–499 | Cite as

Point-Curve Incidences in the Complex Plane

  • Adam ShefferEmail author
  • Endre Szabó
  • Joshua Zahl
Original Paper

Abstract

We prove an incidence theorem for points and curves in the complex plane. Given a set of m points in ℝ2 and a set of n curves with k degrees of freedom, Pach and Sharir proved that the number of point-curve incidences is \(O\left( {{m^{\frac{k}{{2k - 1}}}}{n^{\frac{{2k - 2}}{{2k - 1}}}} + m + n} \right)\). We establish the slightly weaker bound \({O_\varepsilon }\left( {{m^{\frac{k}{{2k - 1}} + \varepsilon }}{n^{\frac{{2k - 2}}{{2k - 1}}}} + m + n} \right)\) on the number of incidences between m points and n (complex) algebraic curves in ℂ2 with k degrees of freedom. We combine tools from algebraic geometry and differential geometry to prove a key technical lemma that controls the number of complex curves that can be contained inside a real hypersurface. This lemma may be of independent interest to other researchers proving incidence theorems over ℂ.

Mathematics Subject Classification (2000)

52C10 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. Bochnak, M. Coste and M.-F. Roy: Real algebraic geometry, Springer-Verlag, Berlin, 1998.CrossRefzbMATHGoogle Scholar
  2. [2]
    J. Bourgain and C. Demeter: l p decouplings for hypersurfaces with nonzero Gaussian curvature, arXiv:1407.0291, 2014.zbMATHGoogle Scholar
  3. [3]
    J. Bourgain and C. Demeter: New bounds for the discrete Fourier restriction to the sphere in four and five dimensions, Internat. Math. Res. Notices 3150–3184, 2015.Google Scholar
  4. [4]
    E. Breuillard, B. Green and T. Tao: Approximate subgroups of linear groups, Geom. Funct. Anal. 21 (2011), 774–819.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    K. L. Clarkson, H. Edelsbrunner, L. J. Guibas, M. Sharir and E. Welzl: Combinatorial complexity bounds for arrangements of curves and spheres, Discrete Comput. Geom. 5 (1990), 99–160.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    D. Cox, J. Little and D. O’Shea: Ideals, varieties, and algorithms, Springer, New York, third edition, 2007.CrossRefzbMATHGoogle Scholar
  7. [7]
    T. W. Dubé: The structure of polynomial ideals and Gröbner bases, SIAM J. Comput. 19 (1990), 750–775.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    Z. Dvir and S. Gopi: On the number of rich lines in truly high dimensional sets, Proc. of 31st International Symposium on Computational Geometry 584–598, 2015.Google Scholar
  9. [9]
    G. Elekes and E. Szabó: How to find groups?(and how to use them in Erdős geometry?), Combinatorica 32 (2012), 537–571.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    M. Farber, S. Ray and S. Smorodinsky: On totally positive matrices and geometric incidences, J. Combin. Theory Ser. A 128 (2014), 149–161.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    P. Gianni, B. Trager and G. Zacharias: Gröbner bases and primary decomposition of polynomial ideals, J. Symbolic Comput., 6(2-3):149–167, 1988, Computational aspects of commutative algebra.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    L. Guth and N. Katz: On the Erdős distinct distance problem in the plane, Ann. of Math. 181 (2015), 155–190.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    J. Harris: Algebraic geometry: A first course, volume 133 of Graduate Texts in Mathematics, Springer-Verlag, New York, 1995.zbMATHGoogle Scholar
  14. [14]
    R. Hartshorne: Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977.CrossRefzbMATHGoogle Scholar
  15. [15]
    W. G. Kelley and A. C. Peterson: The theory of differential equations: classical and qualitative, Springer Science & Business Media, 2010.CrossRefzbMATHGoogle Scholar
  16. [16]
    J. Matoušek: Lectures on discrete geometry, volume 212 of Graduate Texts in Mathematics, Springer-Verlag, New York, 2002.CrossRefGoogle Scholar
  17. [17]
    D. Mumford: Algebraic geometry. I, Springer-Verlag, Berlin-New York, 1981, Complex projective varieties, Corrected reprint.zbMATHGoogle Scholar
  18. [18]
    J. Pach and M. Sharir: Repeated angles in the plane and related problems, J. Combin. Theory Ser. A 59 (1992), 12–22.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    J. Pach and M. Sharir: On the number of incidences between points and curves, Combin. Probab. Comput. 7 (1998), 121–127.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    O. Raz, M. Sharir and F. de Zeeuw: Polynomials vanishing on cartesian products: The Elekes-Szabó theorem revisited, Proc. 31st Symp. on Comp. Geom., pages 522–536, 2015.Google Scholar
  21. [21]
    O. Raz, M. Sharir and J. Solymosi: Polynomials vanishing on grids: The ElekesRónyai problem revisited, Amer. J. Math. 138 (2016), 1029–1065.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    M. Sharir and J. Zahl: Cutting algebraic curves into pseudo-segments and applications, arXiv:1604.07877, 2016.zbMATHGoogle Scholar
  23. [23]
    J. Solymosi and F. de Zeeuw: Incidence bounds for complex algebraic curves on Cartesian products, New Trends in Intuitive Geometry, to appear, 2016.Google Scholar
  24. [24]
    J. Solymosi and T. Tao: An incidence theorem in higher dimensions, Discrete Comput. Geom. 48 (2012), 255–280.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    E. Szemerédi and W. T. Trotter: Extremal problems in discrete geometry, Combinatorica 3 (1983), 381–392.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    C. Tóth: The Szemerédi-Trotter theorem in the complex plane, Combinatorica 35 (2015), 95–126.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    C. Valculescu and F. de Zeeuw: Distinct values of bilinear forms on algebraic curves, Contrib. Discret. Math. 11 (2016), 31–45.MathSciNetzbMATHGoogle Scholar
  28. [28]
    J. Zahl: A Szeméredi-Trotter type theorem in R4, Discrete Comput. Geom. 54 (2015), 513–572.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    J. Zahl: A note on rich lines in truly high dimensional sets, Forum Math. Sigma 4 (2016), 1–13.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© János Bolyai Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.California Institute of TechnologyPasadenaUSA
  2. 2.Alfréd Rényi Institute of MathematicsBudapestHungary
  3. 3.University of British ColumbiaVancouverCanada

Personalised recommendations